​Hepatitis D

Hepatitis D is a liver infection caused by the Hepatitis D virus (HDV), or delta agent, and it can only be contracted by patients who already suffer from hepatitis B​ (HBV).  An individual can, therefore, have hepatitis B and hepatitis D at the same time. Transmission can occur through exposure to contaminated blood, semen, and other bodily fluids. Thus it can be passed through the transfusion of infected blood or blood product, or by contaminated injections or needles used during a medical procedure. 

HDV infection can cause the HBV infection or chronic HBV infection to become more severe, therefore increasing the risk of individuals who have hepatitis B of getting liver disease more rapidly, or lead to its worsening.

It is possible to prevent hepatitis D by receiving a vaccination for hepatitis B.​​

Symptoms of hepatitis D are similar to those of type B (HBV). These include: 
  • Jaundice: symptoms of which include yellow eyes and skin, and darker urine
  • Fatigue
  • Nausea 
  • Vomiting
  • Pain in your abdomen 
  • Fever 
  • Muscle or joint pain 

You should visit your doctor working with the Internal Medicine Service Line​ at The Aga Khan University Hospital if you notice symptoms associated with hepatitis D or B (acute or chronic). 
If you think you may be at risk at contracting HBV or you have spent time with an infected individual, you should seek preventive treatment at the Family Health Services within 12 of exposure as this can reduce the risk of infection.

Your time with your doctor may be limited, so make sure to prepare for your visit beforehand. Here are some tips to help get you started.

If you display symptoms of either hepatitis D or B, you should consult your doctor about testing and for a proper diagnosis. Your doctor may not always suspect hepatitis unless you give them details that might lead them to believe that you could have been exposed to the virus, especially if you do not develop jaundice. Thus, inform you doctor if you have come in contact with anyone with hepatitis, or think you may have contracted the disease. Tests that are used to diagnose hepatitis include blood tests, liver biopsies and liver function tests. These could help determine whether you have HDV, and whether you have liver damage.

Treatment for hepatitis D focuses on treating the symptoms of the disease. For instance, there are some coping techniques available aimed at maintaining comfort as well as an adequate nutritional balance. Consult your doctor for advice on how to manage your symptoms. 

If the disease progresses drastically and causes severe damage to your liver, you may become a candidate for a liver transplant.

The Aga Khan University Hospital offers various support services to help with managing or recovering from the disease or condition. These include but are not limited to nutrition, physiotherapy, rehabilitation, specialized clinics and some patient support groups. Your doctor or nurse will advise you accordingly.

The Aga Khan University Hospital offers financial assistance to those who are in need and fulfil the eligibility criteria. For further information, you can contact the Patient Welfare Department. You can find the contact number of the Patient Welfare Department in the ‘Important Numbers’ section on the website homepage.

The financial counselling staff is available during office hours, at the main PBSD (Patient Business Services Department), to answer your financial queries on treatments’ costs and authorize admissions on partial deposit as per hospital policies allow. The financial counsellor in the emergency room is open 24/7. You can find the contact number of the Patient Business Services in the ‘Important Numbers’ section on the website homepage.​

Your doctor and or nurse will give you specific instructions about the prescribed medication. Please ensure that you take or use the prescribed medicine as advised. It can be dangerous to your health if you self-prescribe. Please inform the doctor or nurse beforehand if you have experienced any adverse reactions to any medications in the past. If you experience any symptoms of drug poisoning, overdose or severe reaction please contact the Pharmacy Service at The Aga Khan University Hospital immediately. You can find the contact number of the Pharmacy Services in the ‘Important Numbers’ section on the website homepage


The information provided on our website is for educational purposes and not intended to be a substitute for medical advice, diagnosis or treatment. You should always seek the advice of your doctor or other healthcare professional provider.